Ink Poisoning: Can Your Skin get Poisoned by Tattoo Ink? 

Ink Poisoning: Can Your Skin get Poisoned by Tattoo Ink? 

If you are reading this article, chances are that you are warming up to get a tattoo or unfortunately have gotten one but facing a little discomfort from it. Ink poisoning is bound to take place with any type of ink, if not properly managed so tattoo ink poison is not an exemption.

Fortunately, you can overcome these situations by just carrying out every instruction stated in this article read through till the end to help set you on the right path.

Ink Poisoning: Can Tattoo ink Poison your Skin?

In the past, bad reactions to tattoos have generally been blamed on infections from poor hygiene. We all know somebody who let their best friend “ink” them at school, it’s not just in prisons where this happens.

What is the Tattoo Ink Poisoning?

Let’s start by saying that ink poisoning is not about infection. It isn’t a matter of dirty needles or other pieces of equipment that have not been sterilized. It’s about some of the components of the ink itself, which you wouldn’t normally dream of putting in your body.

Contaminants, like nickel, chromium, manganese, cobalt, or lead, sometimes found in tattoo ink, can create oxidative stress, which causes inflammation. These toxic metals will damage your cells and may eventually cause cancer.

READ ALSO

What Is the Effect of Ink Poisoning On Your Eyes?

Unlike what is obtainable with the skin, eye irritation emanating from the ink is a very common issue. If coming in contact with inks and you feel you have got some in your eyes, ensure you rinse the eye using cool water until you no longer feel the discomfort.

Even if the white part of your eyes is stained for a while, the ink in the eye is highly unlikely to lead to any long term issue. However, if you notice that the issue persists for a while, it is pertinent that you contact a doctor.

Ink Poisoning Symptoms

Many of the symptoms of ink poisoning are similar to an allergic reaction. Tattoo artists can test for reactions with a swab test under your arm with the inks they intend to use.

Ink Poisoning Symptoms

Symptoms of ink poisoning can vary, depending on the specific type of ink. Nausea and vomiting tend to be the most common symptoms of ingesting writing or printer ink. Printer ink can be more toxic and also cause severe headaches and nervous system damage.

With tattoo ink, the symptoms are sometimes harder to identify. Poisoning from tattoo ink is often mistaken for an infection, with symptoms like pain, swelling, or a rash.

Ingredients like titanium oxide, used in ink to lighten certain shades, can cause inflammation and delayed healing. This will present itself as the raised skin or itchiness often experienced with white tattoos. Dry or flaky skin is another symptom you may suffer, with severe cases exhibiting blisters and hardened areas of skin.

How to Avoid Tattoo Ink Poisoning?

In general, tattoos are relatively safe with all the potentially toxic ingredients, you would think the chance of tattoo ink poisoning was very high. But it’s easy to avoid if you do your homework well.

Some tattoo artists now mix their own inks, with individually selected pigments. They should be able to tell you exactly what-what their products contain so you get to know if the chemicals and pigments used are right for you.

Although we have stressed the importance of treating suspected tattoo ink poisoning, don’t let it put you off from getting a tattoo.

ink poisoning is quite rare and most times can be treated with antibiotics. Greater control or regulation of tattoo inks could make it even rarer. So you are covered if you are careful enough.

What to Do If You Think You Have Tattoo Ink Poisoning

If you suspect that tattoo ink has poisoned your body, you should call your doctor immediately.  You might need to inform your tattoo artist, who can identify the ink they used and avoid using it again. Taking note of the brand name, colour, and any lot number can help determine the source of the problem.

What to Do If You Think You Have Tattoo Ink Poisoning

Often time, poisoning will present itself as a minor inflammation and can be treated with rest, ice and elevation. Over-the-counter anti-inflammatory will help in the first 24 hours after getting a new tattoo.

If you have suffered an allergic reaction,  drugs like antihistamines will help reduce those small red bumps or rash around the tattoo.

Many cases of suspected tattoo ink poisoning turn out to be an allergic reaction or infection, rather than poisoning. But be mindful because poisoning can certainly occur, so again, consult your doctor if you think this is the case. In cases where poisoning is suspected, it will be treated with antibiotics and there is definitely nothing to worry about again.

In summary, it is important to look out for any form of discomfort after long or short contact with ink. Ink poisoning is bound to happen, but not to worry it isn’t always an issue to panic about as just some home DIY, over-the-counter antibiotics, and a trip to the hospital can get you better.

Tattoos are beautiful and easy to achieve, but you have to be super mindful of your choice of pigment and that of your artist.

If you find this article super helpful, don’t forget to share it with your friends and leave a comment in the comment section. You might want to keep up with our website for more educating blog posts.

Add a Comment

Your email address will not be published. Required fields are marked *